Papers

Drug points: Fever, vasculitic rash, arthritis, pericarditis, and pericardial effusion after mesalazine

BMJ 1994; 308 doi: https://doi.org/10.1136/bmj.308.6921.113 (Published 08 January 1994) Cite this as: BMJ 1994;308:113
  1. A G Lin,
  2. K R Hine
  1. Princess Royal Hospital, Haywards Health, West Sussex RH 16 4EX

    A 30 year old man with an 11 year history of mild ulcerative colitis presented with a relapse. He had been treated with oral sulphasalazine in the past with no ill effect, but during a recent relapse he developed a vasculitic rash on his lower legs and painful swollen ankles after three weeks of sulphasalazine treatment. These symptoms had receded a couple of days after stopping sulphasalazine. We therefore gave him oral mesalazine (800 mg a day), rectal hydrocortisone (25 mg a day), and oral prednisolone (20 mg a day). Three weeks later both diarrhoea and rectal bleeding had subsided, but he developed a florid purpuric rash over his lower legs and was breathless and unable to walk because of painful swollen ankles. His temperature was 39 degree C and he had a loud pericardial rub.

    A chest x ray film showed a globular cardiac outline. Electrocardiography showed sinus tachycardia with reduced QRS voltages. Echocardiography showed the presence of a pericardial effusion. Haemoglobin concentration was 112 g/l, white cell count 15.9x10sup9/1, and platelet count 647x10sup9/1. A blood film showed hypochromia, microcytosis, neutrophilia, and rouleaux. Erythrocyte sedimentation rate was 63 mm in the first hour. Serum globulin concentration was 40 g/1 (normal range 18-36) and Y-glutamyltransferase concentration was 81 IU/1 (7-49). The rest of the results from the biochemical screen were normal, as were his autoimmune profile, results from blood and urine cultures, and results of viral serology. Mesalazine induced hypersensitivity reaction was diagnosed and the drug was stopped. Oral prednisolone was also stopped and intravenous hydrocortisone 50 mg was given four times a day. After 48 hours the rash faded, the fever settled, and the ankle pain and swelling diminished. A week later he had fully recovered and the steroids were reduced. A repeat echocardiogram showed a small residual pericardial effusion.

    To our knowledge, this is the first report of a combination of fever, vasculitic rash, arthritis, pericarditis, and pericardial effusion after treatment with mesalazine. It has similarities to previously reported cases of mesalazine associated pericarditis,1 pericardial effusion,2 Kawasaki-like syndrome,3 and lupus-like syndrome.4 The rapid onset of this patient's reactions to two different 5-aminosalicylic acid products and resolution of the reaction soon after stopping the drugs suggests that they were due to the drugs and not the disease. Although the pathogenetic mechanisms are unclear, this case shows that serious drug hypersensitivity reactions previously attributed to sulphasalazine may also develop to aminosalicylic acid preparations that do not contain sulphapyridine.

    References

    View Abstract